Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Louisville, KY

June 14, 2005Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 14, 2005, 11:01 AM EST for Washington County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 11:01 AM EST (16:01 UTC)
Expired
Jun 14, 2005, 11:33 AM EST
In force
32 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

The radar

The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:15 AM ESTHAIL 0.25Mckinley, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 141602
SVRLMK
INC175-141630-
/O.NEW.KLMK.SV.W.0097.050614T1601Z-050614T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1201 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1230 PM EDT(1130 AM CDT)

* AT 1159 AM EDT(1053 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MOUNT CARMEL...OR ABOUT 15 NORTHWEST OF 
  SALEM MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLPORT AND PLATTSBURG BY 1210 PM EDT(1110 AM CDT)

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3877 8632 3859 8631 3874 8591 3878 8616

$$
04
2 follow-up statements
000 
WWUS53 KLMK 141619
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1218 PM EDT TUE JUN 14 2005

INC175-141630-
/O.CON.KLMK.SV.W.0097.000000T0000Z-050614T1630Z/
WASHINGTON IN-
1218 PM EDT TUE JUN 14 2005

...SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 PM EDT(1130 AM 
CDT) FOR NORTHERN WASHINGTON COUNTY...

AT 1214 PM EDT(1114 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH NEAR 
MCKINLEY.  THIS STORM WILL AFFECT THE FAR NORTHERN TOP OF WASHINGTON 
COUNTY...WHILE A SECOND SEVERE THUNDERSTORM IS LOCATED NEAR 
BROMER...WHICH COULD PRODUCE DAMAGING WINDS IN SALEM BY 1225 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOSSUTH BY 1225 PM EDT(1125 AM CDT)
  MILLPORT AND PLATTSBURG BY 1225 PM EDT(1130 AM CDT)

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING(600 PM CDT TUESDAY EVENING) FOR SOUTH CENTRAL INDIANA
AND NORTH CENTRAL KENTUCKY.

LAT...LON 3877 8629 3859 8631 3872 8592 3876 8609

$$
JDG
000 
WWUS53 KLMK 141633
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1231 PM EDT TUE JUN 14 2005

INC175-141645-
/O.EXP.KLMK.SV.W.0097.000000T0000Z-050614T1630Z/
WASHINGTON IN-
1231 PM EDT TUE JUN 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY 
HAS EXPIRED...

STRONG THUNDERSTORMS WILL CONTINUE ACROSS WASHINGTON COUNTY...BUT 
ALL STORMS ARE BELOW SEVERE LIMITS...AND OR HAS MOVED NORTHEAST OUT 
OF THE COUNTY. THE STORM THAT PROMPTED THE WARNING DID PRODUCE PEA 
SIZE HAIL IN MCKINLEY AND HEAVY BURST OF WINDS.  WE ARE MAKING PHONE 
CALLS TO CHECK ON WIND DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING(600 PM CDT TUESDAY EVENING) FOR SOUTH CENTRAL INDIANA
AND NORTH CENTRAL KENTUCKY.

LAT...LON 3877 8629 3859 8631 3872 8592 3876 8609

$$
JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:17 AM EST, 44 minutes earlier.

Area forecast discussion, Jun 14, 10:17 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1117 AM EDT TUE JUN 14 2005

.UPDATE...
ATMOSPHERE HAS BECOME QUITE UNSTABLE AND SOTRMS HAVE BEGUN TO FIRE
OVER SOUTHWESTERN INDIANA. SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH IN RESPONSE FROM LOUISVILLE NORTH AND EAST...AND LMK WILL
UPDATE THE FORECAST ACCORDINGLY.

13

SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...

CONVECTION OVER MID-MISSISSIPPI VALLEY AND IL/IN IS CURRENTLY MOVING
WELL OFF TO THE NORTH. FRONTAL BOUNDARY STILL LOCATED OVER CENTRAL
MO WITH EASTWARD-SURGING OUTFLOW ALONG THE WESTERN KENTUCKY BORDER.
WOULD EXPECT LATTER BOUNDARY TO MIX OUT TOWARD MORNING...WITH COLD
FRONT BEING THE MAIN FOCUS FOR CONVECTION TODAY.

AS FAR AS INSTABILITY GOES...NAM AND GFS SHOW LOADED-GUN SOUNDINGS
FOR EARLY THIS AFTERNOON ACROSS SOUTHERN IN AND CENTRAL KY. WITH
NEAR 90 DEGREE TEMPS AND LOW 70 DEWS...MODELS ARE GENERATING MLCAPE
VALUES OF OVER 3000 J/KG. HOWEVER...WITH STRONGEST SHEAR AND
UPPER-LEVEL ENERGY OVER EASTERN GREAT LAKES REGION...WOULD EXPECT
SQUALL LINE TO DEVELOP OVER THIS AREA AND BUILD SOUTHWESTWARD INTO
LOCAL AREA...ROUGHLY ALONG INTERSTATES 71 AND 65 AND EASTWARD...WITH
ONLY SLIGHT CHANCES OVER WESTERN CWA. OVERALL HOWEVER...WILL KEEP
ONLY SMALL CHANCES IN GRIDS TODAY GIVEN THAT RH FIELDS HAVE BEEN
TRENDING DRIER ALONG FRONT. BEST CHANCES OF PRECIP WILL BE OVER
BLUEGRASS REGION AND EASTERN CWA TOWARD EVENING. IF ANY STORMS DO
GENERATE ALONG THE FRONT...THE INSTABILITY IN PLACE AND ABOUT 30-35
KTS OF 0-6KM SHEAR WOULD LIKELY FORM A SQUALL LINE WITH EMBEDDED
BOWING SEGMENTS AND POSSIBLY SOME ISOLATED DAMAGING WINDS.
AGAIN...BEST THREAT FOR THIS WOULD BE OVER FAR EASTERN REGIONS OF
FORECAST AREA.

COLD FRONT WILL PASS COMPLETELY THROUGH THE FORECAST AREA SOMETIME
AROUND MIDNIGHT TONIGHT...WITH NAM BEING SLIGHTLY FASTER THAN GFS.
HOWEVER...WIND SHIFT FROM WEST TO NORTHWEST AND CORRESPONDING COLD
AIR ADVECTION WILL NOT REALLY HAVE EFFECT ON REGION UNTIL THURSDAY.
NAM AND GFS BOTH HAVE THIS SECONDARY FRONT AND ASSOCIATED MID-LEVEL
SHORTWAVE MOVING NORTHWEST TO SOUTHEAST ACROSS CWA LATE WEDNESDAY
NIGHT...AND PRODUCE A LITTLE QPF WITH THESE FEATURES AS WELL. HAVE
TRENDED TOWARD CLOUDY SKIES. WOULD NOT BE SURPRISED TO SEE A FEW
SPRINKLES...BUT DID NOT SEEM SIGNIFICANT ENOUGH TO WARRANT POPS.

MUCH DRIER AIRMASS WILL ENTER REGION FROM THE NORTH THURSDAY. WITH
DRY AIR...TEMPS WILL STILL BE ABLE TO RISE ENOUGH SO THAT MOST
LOCATIONS WOULD REACH UPPER 70S...SIMILAR TO MAV GUIDANCE. BUT THE
DRY AIR AND MAINLY CLEAR SKIES WILL ALLOW FOR MUCH RADIATIONAL
COOLING THURSDAY NIGHT WITH LOWS DIPPING INTO THE UPPER 50S...WHICH
IS A BLEND OF THE WARMER GFS AND COOLER NAM.

AL

.LONG TERM (FRIDAY THROUGH MONDAY)...

IN THE EXTENDED PORTION OF THE FCST...WILL CONT TO FOLLOW THE 00Z
GFS WHICH DEVELOPS A REX BLOCK ACROSS THE CONUS U.S. RESULTING IN A
COOL/DRY PERIOD LATE WEEK INTO THE WEEKEND WITH KY IN CYCLONIC FLOW.
BEST CHC OF ANY PCPN APPEARS TO BE FRI AFTN/EVE AS UPR LO REACHES PA
AND THE FIRST OF SEVERAL SPOKES OF VORTICITY ROTATES THRU. ASCTD
WEAK SFC TROF PROGGED THRU THE FA FRI AFTN/EVE ACCOMPANIED BY A FAIR
AMOUNT OF LOW/MID LVL MOISTURE. WILL LEAVE CURRENT DRY FCST AS IS
ATTM. REINFORCING SHOT OF COOLER AIR IN THE WAKE OF TROF WITH
CANADIAN HIGH PRESSURE BUILDING IN FROM THE N. FCST TEMPS CONSISTENT
WITH GFS MOS...NO CHANGES.

DK

&&

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Jun 14, 3:30 AM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE JUN 14 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL
CITY...TOMPKINSVILLE...VERSAILLES...WINCHESTER
430 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT ACROSS THE
OUTLOOK AREA TODAY. SOME OF THESE STORMS COULD BE SEVERE...
ESPECIALLY ACROSS SOUTHEAST INDIANA AND THAT PART OF NORTH CENTRAL
AND EAST CENTRAL KENTUCKY NORTH OF A LINE FROM LOUISVILLE TO
RICHMOND. PRIME TIME FOR SEVERE STORMS WOULD BE DURING THE EARLY
AFTERNOON FOR SOUTHEAST INDIANA AND NORTH CENTRAL KENTUCKY...LATE
AFTERNOON OR EARLY EVENING FOR THE BLUEGRASS REGION. THE PRIMARY
THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

KIRKPATRICK

In the hours before

Special weather statement, Jun 14, 10:32 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1132 AM EDT TUE JUN 14 2005

INZ076-077-083-084-089-090-141645-
CRAWFORD IN-DUBOIS IN-HARRISON IN-ORANGE IN-PERRY IN-WASHINGTON IN-
INCLUDING THE CITIES OF...CORYDON...ENGLISH...JASPER...TELL CITY
1132 AM EDT (1032 AM EST) TUE JUN 14 2005

...LINE OF STRONG STORMS DEVELOPING...
...SEVERE THUNDERSTORM WATCH FOR WASHINGTON COUNTY INDIANA TIL 600
PM EST...

THUNDERSTORMS ARE DEVELOPING RAPIDLY ACROSS LAWRENCE AND MARTIN
COUNTIES IN INDIANA. THESE STORMS ARE CAPABLE OF PRODUCING 30 TO 40
MPH WINDS...PEA TO DIME SIZE HAIL AND VERY HEAVY RAIN.

THE STORMS WERE MOVING NORTHEAST AROUND 30 MPH AND WILL AFFECT
MCKINLEY TO ORANGEVILLE TO DUBOIS TO SASSAFRAS THROUGH 1245 PM.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STORMS TOO.
REMEMBER LIGHTNING IS THE NUMBER 2 WEATHER KILLER...SO FIND A PLACE
OF SAFETY UNTIL THE STORM PASSES.

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:43 PM ESTSevere Thunderstorm WarningLMKFloyd, Harrison32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.